Digital root of a rational number

Authors

DOI:

https://doi.org/10.5902/2179460X41972

Keywords:

Congruence, Digital root, Divisibility, Orbit and Sum of digits function

Abstract

The digital roots S* (x), of a n positive integer is the digit 0 ≤ b ≤ 9 obtained through an iterative digit sum process, where each iteration is obtained from the previous result so that only the b digit remains. For example, the iterated sum of 999999 is 9 because 9 + 9 + 9 + 9 + 9 + 9 = 54 and 5 + 4 = 9. The sum of the digits of a positive integer, and even the digital roots, is a recurring subject in mathematical competitions and has been addressed in several papers, for example in Ghannam (2012), Ismirli (2014) or Lin (2016). Here we extend the application Sast to a positive rational number x with finite decimal representation. We highlight the following result: given a rational number x, with finite decimal representation, and the sum of its digits is 9, so when divided x by powers of 2, the number resulting also has the sum of its digits 9. Fact that also occurs when the x number is divided by powers of 5. Similar results were found when the x digit sum is 3 or 6.

Author Biographies

Eudes Antonio Costa, Universidade Federal do Tocantins, Arraias, TO

Possuí Pós-doutorado, doutorado, mestrado e graduação em Matemática e graduação em Filosofia. Atualmente é Professor Adjunto da Universidade Federal do Tocantins, Campus Arraias

Deyfila da Silva Lima, Universidade Federal do Tocantins, Arraias, TO

Possui graduações em Pedagogia e em Licenciatura em Matemática pela Universidade Federal do Tocantins.

Élis Gardel da Costa Mesquita, Universidade Federal do Tocantins, Arraias, TO

Possui graduação em Matemática (Bacharelado), mestrado e doutorado em Matemática. Atualmente é professor Adjunto III da Universidade Federal do Tocantins.

Keidna Cristiane Oliveira Souza, Universidade Federal do Tocantins Campus Universitário de Arraias Colegiado de Matemática

Possui doutorado, mestrado e graduação em Matemática. Atualmente é Professora Adjunto A da Universidade Federal do Tocantins do Curso de Licenciatura em Matemática, do Curso de Licenciatura em Matemática EaD e do Mestrado Profissional em Matemática em Rede (ProfMat) e Coordenadora do ProfMat.

References

Cooper, C. N.; Kennedy, Robert E. On consecutive Niven numbers. Fibonacci Quart, volume 21, 1993 (146–151).

Costa, Eudes A.; Mesquita, Élis Gardel da C. O Número Mágico M. Revista da Olimpíada, volume 9, 2014 (33–43).

Domingues, Hygino Hugueros. Fundamentos de aritmética. Editora da UFSC, 2009.

Ghannam, Talal. The Mystery of Numbers: Revealed Through their Digital Root . Talal Ghannam publisher. 2012.

Guy, Richard. Unsolved problems in number theory. Springer Science & Business Media. 2013

Izmirli, Ilhan M. On Some Properties of Digital Roots. Advances in Pure Mathematics, volume 4, 06, 2014 (295).

Koninck, Jean-Marie; Doyon, Nicolas; Kátai, Imre. On the counting function for the Niven numbers. Acta Arithmetica, volume 106, 03, 2003 (265–275) .

Lakatos, E. M.; Marconi, M. A. Fundamentos de Metodologia Científica. São Paulo: Atlas Editora, 2017.

Lin, Chia-Yu. Digital root patterns of three-dimensional space Recreational Mathematics Magazine, volume 3, 05, 2016 (9–31).

Meyer, Maximiliano. Nikola Tesla, o gênio mais injustiçado da história. Oficina da Net. https://www.oficinadanet.com.br/post/14537-nikola-tesla-o-genio-mais-injusticadoda- história acesso em: 07 nov. 2018.

McDaniel, Wayne L. The existence of infinitely many k-Smith numbers. Fibonacci Quart, volume 25 , 1987 (76–80).

Oltikar, Sham; Wayland, Keith. Construction of Smith numbers . Mathematics Magazine, volume 56, 1, 1983 (36–37).

Pereira, Valberto R. F.. Domingo regado a Repunits. Eureka (SBM-OBM), volume 29, 2009. www.obm.org.br

Pickover, C. A. A Brief History of Smith Numbers. Wonders of Numbers: Adventures in Mathematics, Mind, and Meaning, volume56, 104, 1983 (247–248).

Rodrigues, Flávio Wagner. A prova dos nove. Revista do Professor de Matetática, 14, 2004 (1–3).

Voight, John. Perfect numbers: an elementary introduction. University of California journal Berkley, 1998.

Yates, Samuel. Special sets of Smith numbers. Mathematics Magazine, volume 59, 05, 1986 (293–296).

Zeitz, Paul. The art and craft of problem solving. John Wiley New York publisher. 1999.

Published

2021-03-01

How to Cite

Costa, E. A., Lima, D. da S., Mesquita, Élis G. da C., & Souza, K. C. O. (2021). Digital root of a rational number. Ciência E Natura, 43, e12. https://doi.org/10.5902/2179460X41972